California, 2006

Tornado in California, July 23, 2006

July 23, 2006 · NWS SGX · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 23, 12:35 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 23, 12:35 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT SUN JUL 23 2006

.SYNOPSIS...WARM...HUMID WEATHER WILL CONTINUE TONIGHT AND MONDAY
WITH HIGH PRESSURE DOMINATING THE REGION. THE HIGH WILL WEAKEN
SLIGHTLY ON TUESDAY AS A WEAK TROUGH MOVES DOWN THE CALIFORNIA
COAST. HOWEVER...THE MONSOON FLOW AND ABOVE AVERAGE TEMPERATURES
WILL CONTINUE THROUGH THE WEEK...AND BRING CHANCES FOR THUNDERSTORMS
TO THE MOUNTAINS AND DESERTS EACH DAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

MORE RECORD HIGH MINIMUM TEMPS WERE SET THIS MORNING WITH 71 AT
NEWPORT BEACH...73 AT LINDBERGH FIELD AND 92 AT PALM SPRINGS.

HIGH TEMPERATURES WERE LOWER TODAY THAN YESTERDAY...BUT THE
DEWPOINTS WERE HIGHER WHICH ELEVATED THE HEAT INDEXES ABOVE 100 IN
SOME COASTAL AND INLAND AREAS.  WITH SUCH HIGH DEWPOINTS...THE
OVERNIGHT LOWS TONIGHT WILL NOT BE VERY LOW...AND MORE RECORDS WILL
FALL.

THUNDERSTORMS OVER THE MORONGO VALLEY NEAR THE SAWTOOTH-MILLARD BURN
AREA BROUGHT AN HOUR OF LIGHT TO MODERATE RAIN AND A VERY MINOR
MUDFLOW TO THE LOWER SECTIONS OF THE LITTLE MORONGO RIVER. THE 12Z
SOUNDING WAS VERY UNSTABLE WITH A CAPE OVER 4000 J/KG. THUNDERSTORMS
WILL REMAIN A THREAT THROUGH THE EVENING WITH FLASH
FLOODING...FREQUENT LTG AND STRONG DOWNDRAFT WINDS THE LARGEST
THREATS. BURNS CANYON (AT 6000 FEET AT THE TOP OF THE SAWTOOTH FIRE)
REPORTED STRONG GUSTY WINDS IN THE VICINITY OF THE STORMS OVER THE
SAN BERNARDINO MTNS.

THE WEATHER PATTERN WILL NOT CHANGE MUCH TOMORROW WITH THE UPPER
HIGH REMAINING ANCHORED OVER UTAH. EASTERLY MID LEVEL FLOW WILL
CONTINUE TO ADVECT MOIST UNSTABLE AIR INTO SOCAL WITH WEAK IMPULSES
TRIGGERING THUNDERSTORMS AT TIMES. MONDAY NIGHT THE HIGH SHIFTS EAST
TOWARD ARIZONA AND THE WINDS ALOFT BECOME MORE SE...AND THAT WILL
MAKE IT MORE DIFFICULT FOR THUNDERSTORMS TO REACH THE INLAND
VALLEYS.

HOWEVER...THE GFS FORECASTS THE HIGH TO REBUILD OVER UTAH FOR THE
END OF THE WEEK. HEIGHTS AND 850 MB TEMPS WONT BE QUITE AS HIGH AS
THEY HAVE BEEN THIS WEEKEND...BUT TEMPS ARE STILL EXPECTED TO BE
ABOVE AVERAGE MOST OF THE WEEK. BIGGEST EFFECT THOUGH SHOW UP ON THE
CROSS SECTIONS WHICH SHOW PERSISTENT EASTERLY MID LEVEL FLOW FEEDING
MONSOON MOISTURE INTO THE REGION FOR MORE SCATTERED CONVECTION OVER
THE MTNS AND DESERTS EACH DAY THIS WEEK.

&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTN AND THEN
GENERALLY DIMINISH AFTER 02Z. THE FAVORED REGION FOR DEVELOPMENT WAS
OVER THE MOUNTAINS HOWEVER STEERING WINDS ALOFT FROM THE ESE COULD
PUSH A FEW CELLS ACROSS THE FOOTHILLS...INLAND VALLEYS AND EVEN
TOWARDS THE COAST. IN THIS PATTERN THE HEMET-LAKE ELSINORE CORRIDOR
IN RIVERSIDE CO MIGHT SEE AN INCREASED THREAT AS WELL. THUNDERSTORM
BASES AROUND 7000 FT WITH TOPS UP TO FL400. STORMS COULD PRODUCE
LOCALLY STRONG UP AND DOWNDRAFTS...LOW LEVEL WIND SHEAR...HEAVY RAIN
AND HAIL. THERE IS A POTENTIAL FOR ANOTHER BAND OF SHOWERS AND
THUNDERSTORMS TO DRIFT INTO SOCAL FROM AZ THROUGH MONDAY MORN.

THE MARINE LAYER REMAINED SHALLOW...STRATUS CLOUDS HAD BEEN SCARCE
THIS MORN BUT WERE SPREADING BACK INTO THE SOUTH COAST NR SAN DIEGO
BAY THIS AFTN. A WEAK COASTAL EDDY SHOULD HELP SOME STRATUS TO
SPREAD NORTHWARD ALONG THE SAN DIEGO COAST TONIGHT...BUT CONFINED
NEAR THE IMMEDIATE COASTAL SECTIONS WITH CEILINGS APPROX 500-1000 FT
AND TOPS NEAR 1200 FT. CEILINGS MAY IMPACT KSAN BY 09Z OR EARLIER.

BEYOND THE NEAR-COAST AND AWAY FROM THE SHOWERS AND THUNDERSTORMS
CONDITIONS WILL BE PREDOMINANTLY VFR. UNUSUALLY HIGH DENSITY
ALTITUDES WILL CONTINUE THIS AFTN...ESPECIALLY FURTHER INLAND...AS A
RESULT OF THE HOT WEATHER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 7 PM TODAY. SEE LAXNPWSGX.

&&

PUBLIC...MOEDE
AVIATION...LAVIS
Hazardous weather outlook, Jul 23, 3:00 PM PST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SUN JUL 23 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-241100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT SUN JUL 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

EXCESSIVE HEAT WARNING IS IN EFFECT UNTIL 7 PM FOR THE WARMER INLAND
COASTAL AREAS...INLAND VALLEYS...LOWER DESERTS AND MOUNTAINS BELOW
5000 FEET. SEE LAXNPWSGX FOR DETAILS.

MOISTURE IN EAST FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
TODAY...MOSTLY IN THE MOUNTAINS AND DESERTS. SCATTERED THUNDERSTORMS
WITH LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN
AND LOCAL FLASH FLOODING ARE POSSIBLE. THERE IS A MODERATE FLASH
FLOOD POTENTIAL RATING IN THE MOUNTAINS AND DESERTS WHERE
THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE...ESPECIALLY
IN THE SAWTOOTH AND MILLARD BURN AREAS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

MOUNTAINS AND DESERT THUNDERSTORMS ARE POSSIBLE AT TIMES.

FOR MONDAY AND TUESDAY...THERE IS A MODERATE FLASH FLOOD POTENTIAL
RATING IN THE MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH
ISOLATED FLASH FLOODING ARE POSSIBLE...ESPECIALLY IN THE SAWTOOTH
AND MILLARD BURN AREAS.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
IS NOT REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THE NATIONAL
WEATHER SERVICE.

MAXWELL

The radar

The Santa Ana Mts radar (KSOX), 46 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Riverside

When
July 23, 3:15 PM PST to 3:25 PM PST
Where
Riverside County, Menifee
Rating
F0
Path length
1 mi
Path width
20 yd
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
33.733, -117.150

A thunderstorm along the Elsinore Convergence Zone produced a landspout tornado near Menifee. The landspout blew over about a dozen pine trees and a few palm trees at the Menifee Lakes Country Club. A few homes were damage by falling trees.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyThe tornado archive for California, 2006Warnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523165.